Texas, 2010

Flash Flooding and Hail in Texas, May 14 to 15, 2010

May 14 to 15, 2010 · NWS EWX · 21 events in 9 counties and zones

A cold front moved into South Central Texas and stalled. This lead to the development of two mesoscale convective systems which produced severe thunderstorms and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved into South Central Texas and stalled. This lead to the development of two mesoscale convective systems which produced severe thunderstorms and flash flooding. Some of the higher rainfall totals for this event were 4.05 inches in Bexar county, 5.60 inches in Caldwell county, 7.50 inches in Bandera county, and 8.25 inches in Medina county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 14, 5:33 AM CST, 27 minutes earlier.

Area forecast discussion, May 14, 5:33 AM CST, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
633 AM CDT FRI MAY 14 2010

.AVIATION...
MOISTURE CONTINUES TO INCREASE ACROSS THE AREA AND DISTURBANCES
MOVING FROM WEST TO EAST WILL CREATE SCATTERED SHOWERS AND
THUNDERSTORMS INTO THE WEEKEND. SOME OF THE STORMS WILL BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ANY STORMS WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL REDUCING VSBYS TO 1 TO
3 MILES OR LESS. MVFR CIGS WILL CONTINUE THROUGH 16Z-18Z THEN
BECOME VFR. EXPECT THE RETURN OF LOWER CLOUDS AND MVFR CIGS
BETWEEN 04Z- 06Z TONIGHT. IN VCNTY OF SHRA/TSRA COULD SEE IFR CIGS
THEN IMPROVING OUTSIDE OF THE RAIN AREA. WILL SEE E/SE WINDS 10 TO
20 KTS EASTERN LOCATIONS AND SE 15 TO 25 KTS AT KDRT. AFTER 00Z
WINDS WILL DECREASE BACK TO NEAR 10 KTS.

&&

.PREV DISCUSSION... /ISSUED 419 AM CDT FRI MAY 14 2010/

DISCUSSION...
MODELS BASICALLY AGREE ON THE PATTERN, HOWEVER THE SMALLER SCALE
FEATURES REMAIN INCONSISTENT AND LACK CONSENSUS THROUGH THIS
FORECAST CYCLE.

TODAY THROUGH SUNDAY, AN UPPER LEVEL TROUGH WILL MOVE EAST ACROSS
THE WESTERN AND CENTRAL STATES. SHORT-WAVES TRAVERSING THE FLOW
ALOFT OVER TEXAS WILL INTERACT WITH A MOIST AIRMASS DUE PERSISTENT
SOUTHERLY LOWER LEVEL FLOW. HAVE MAINTAINED GENERALLY CHANCE POPS
WHICH ARE HIGHER THAN MAV/MET IN FAVORING THE WETTER ECMWF. CAPE
AND SHEAR SUGGEST THAT STRONG TO SEVERE STORMS ARE POSSIBLE AND
AGREE WITH SPC SHOWING MAINLY OUT WEST TODAY INTO SATURDAY, THEN
MAINLY ACROSS THE NORTH SUNDAY. LARGE HAIL AND DAMAGING WINDS ARE
THE MAIN THREATS. PWS UP TO 1.8 INCHES ALSO SUGGESTS A POSSIBILITY
OF LOCALLY HEAVY RAINS AT TIMES. SOME SPOTS MAY RECEIVE RAINFALL
TOTALS TODAY THROUGH SUNDAY OF 2 TO 4 INCHES WHICH MAY CAUSE MINOR
SMALL STREAM AND URBAN TYPE FLOODING. HOWEVER, MOST AREAS WILL GET
LESS THAN ONE INCH. HPC QPF SEEMS REASONABLE. HAVE MAINLY FOLLOWED
THE MAV TEMPERATURES.

MONDAY THROUGH THURSDAY, ANOTHER SMALLER UPPER LEVEL TROUGH WILL
MOVE SLOWLY ACROSS THE SOUTHERN STATES. FAVOR THE WETTER CANADIAN,
ECMWF, AND NOGAPS MODELS AND WILL CONTINUE TO GO SLIGHTLY HIGHER
THAN MEX WITH SLIGHT CHANCE POPS. HAVE GENERALLY FOLLOWED THE MEX
TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              86  69  85  69  87 /  40  30  30  20  30
AUSTIN BERGSTROM INTL AIRPORT  85  69  84  68  87 /  40  30  30  20  30
NEW BRAUNFELS MUNI AIRPORT     86  69  86  69  89 /  40  30  30  20  30
BURNET MUNI AIRPORT            82  67  83  68  84 /  40  30  30  20  40
DEL RIO INTL AIRPORT           88  69  88  71  92 /  40  30  20  20  20
GEORGETOWN MUNI AIRPORT        85  68  82  68  85 /  40  30  30  20  40
HONDO MUNI AIRPORT             87  69  87  70  90 /  40  30  20  20  20
SAN MARCOS MUNI AIRPORT        87  70  84  70  89 /  40  30  30  20  30
LA GRANGE - FAYETTE REGIONAL   86  71  83  70  87 /  40  30  40  20  40
SAN ANTONIO INTL AIRPORT       85  70  85  71  89 /  40  30  20  20  30
STINSON MUNI AIRPORT           86  70  87  71  90 /  40  30  20  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/10
Hazardous weather outlook, May 14, 4:57 AM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
557 AM CDT FRI MAY 14 2010

TXZ171>173-183>194-202>209-217>225-228-151100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
557 AM CDT FRI MAY 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY THROUGHOUT THE DAY
AND INTO THE OVERNIGHT HOURS. THERE IS A SLIGHT RISK FOR SOME OF
THE STORMS TO BECOME SEVERE ACROSS THE RIO GRANDE PLAINS AND
WESTERN HILL COUNTRY LATE THIS AFTERNOON AND INTO THE EVENING. THE
MAIN SEVERE THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. STRONG
STORMS ARE POSSIBLE ACROSS THE ENTIRE AREA TODAY AND TONIGHT AND
ANY ONE OF THOSE COULD BECOME SEVERE. THERE WILL ALSO BE A THREAT
FOR LOCALLY HEAVY RAINFALL CAUSING LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
WITH INCREASING MOISTURE AND SEVERAL DISTURBANCES EXPECTED TO MOVE
EAST ACROSS THE AREA...SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE INTO SUNDAY. THE THREAT FOR SEVERE STORMS CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS WILL BE ACROSS THE HILL
COUNTRY SATURDAY THEN ACROSS THE EASTERN HILL COUNTRY AND
NORTHEAST SECTIONS OF THE AREA ALONG AND EAST OF I-35. BOTH
SATURDAY AND SUNDAY THERE WILL BE LOCALLY HEAVY RAINFALL THAT WILL
CAUSE LOCALIZED FLOODING OF CREEKS...STREAMS...POOR DRAINAGE AREAS
AND LOW WATER CROSSINGS. RAINFALL TOTALS BY SUNDAY EVENING COULD
REACH 2 TO 4 INCHES IN SOME LOCATIONS. DRIER WEATHER IS EXPECTED
AFTER MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

In the hours before

Special weather statement, May 14, 4:33 AM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
533 AM CDT FRI MAY 14 2010

TXZ185>190-202>205-217-220-141245-
REAL-KERR-BANDERA-GILLESPIE-KENDALL-BLANCO-KINNEY-UVALDE-MEDINA-
BEXAR-MAVERICK-ATASCOSA-
INCLUDING THE CITIES OF...LEAKEY...KERRVILLE...BANDERA...
FREDERICKSBURG...BOERNE...BLANCO...BRACKETTVILLE...UVALDE...
HONDO...SAN ANTONIO...EAGLE PASS...PLEASANTON
533 AM CDT FRI MAY 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN REAL...KERR...BANDERA...GILLASPIE...
KENDALL...BLANCO...KINNEY...UVALDE...MEDINA...BEXAR...MAVERICK AND
ATASCOSA COUNTIES UNTIL 745 AM...

AT 530 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ACROSS SOUTHERN REAL...NORTHERN UVALDE COUNTY
EXTENDING EAST ACROSS NORTHERN MEDINA COUNTY THEN EAST INTO BEXAR
COUNTY. OTHER STRONG STORMS WERE LOCATED FROM THE ATASCOSA MEDINA
COUNTY LINE INTO EASTERN MEDINA COUNTY. OTHER STRONG STORMS WERE
LOCATED ACROSS CENTRAL MAVERICK COUNTY AND WILL LIKELY IMPACT
SOUTHERN KINNEY COUNTY BY 630 AM IF THEY HOLD TOGETHER. THESE
STORMS WERE MOVING NORTH AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG
WITH PEA TO PENNY SIZE HAIL...BRIEF HEAVY RAIN AND FREQUENT
LIGHTNING.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

BRIEF HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...
CREEKS...STREAMS...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT
DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS.

The radar

The Austin/San Antonio radar (KEWX), 90 km away, was scanning. The volume nearest the first event began at 11:59 UTC.

Open the radar archive at this moment

Event by event

12 flash flood, 7 hail, 1 funnel cloud, 1 lightning. Local standard time, as filed.

Hail, Medina

When
May 14, 6:00 AM CST
Where
Medina County, 2.07 mi S of Mico
Measured
0.88 in hail
Reported by
Public
Coordinates
29.500, -98.930

Flash Flood, Medina

When
May 14, 7:10 AM CST
Where
Medina County, 0.92 mi NE of Castroville to 0.59 mi NNW of Castroville
Cause
Heavy Rain
Reported by
County Official
Coordinates
29.360, -98.870

Thunderstorms produced heavy rain which flooded and closed several low water crossings in Castroville.

Flash Flood, Medina

When
May 14, 7:42 AM CST
Where
Medina County, 5.03 mi WNW of Quihi to 4.63 mi NE of Hondo Arpt
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
29.418, -99.111

Thunderstorms produced heavy rain which flooded and closed SH 173 due to high water near Verde Creek.

Funnel Cloud, Bexar

When
May 14, 7:45 AM CST
Where
Bexar County, 5.03 mi WSW of Helotes
Reported by
Trained Spotter
Coordinates
29.540, -98.770

A thunderstorm produced a funnel cloud which was reported by a park ranger at Government Canyon State Park.

Flash Flood, Bandera

When
May 14, 8:00 AM CST
Where
Bandera County, 4.46 mi ENE of Medina Lake to 4.02 mi ENE of Medina Lake
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.614, -98.907

Thunderstorms produced heavy rain which flooded and closed FM1283 and Park Road 37 due to high water.

Flash Flood, Medina

When
May 14, 8:15 AM CST
Where
Medina County, 2.1 mi SW of Rio Medina to 1.76 mi NNW of Rio Medina
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.406, -98.902

Thunderstorms produced heavy rain which flooded and closed FM2676. A high water rescue was required.

Hail, Comal

When
May 14, 9:45 AM CST to 9:47 AM CST
Where
Comal County, 3.65 mi NW of Gruene
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
29.760, -98.150

A thunderstorm produced pea to penny size hail for two minutes.

Flash Flood, Bexar

When
May 14, 1:00 PM CST
Where
Bexar County, 0.43 mi NNW of (Rnd)randolph Afb Sa to 1.47 mi N of Hollywood Park
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.536, -98.302

Thunderstorms produced heavy rain which flooded and closed 22 roads in the San Antonio metropolitan area.

Flash Flood, Medina

When
May 14, 3:09 PM CST
Where
Medina County, 1.99 mi WSW of Dunlay to 4.39 mi WNW of Dunlay
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.338, -99.030

Thunderstorms produced heavy rain which closed US Highway 90 between Hondo and Dunlay due to water expected to cover the road from Hondo Creek.

Flash Flood, Bexar

When
May 14, 5:00 PM CST
Where
Bexar County, 5.93 mi NW of Atascosa to 6.23 mi NW of Atascosa
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.320, -98.810

Thunderstorms produced heavy rain which flooded and closed FM471 at the Medina River.

Flash Flood, Comal

When
May 15, 1:37 AM CST
Where
Comal County, 1.32 mi WSW of New Braunfels to 1.5 mi NNE of Solms
Cause
Heavy Rain
Reported by
CoCoRaHS
Coordinates
29.694, -98.151

Thunderstorms produced 1.3 inches of rain in 37 minutes causing minor flooding.

Flash Flood, Bexar

When
May 15, 1:45 AM CST
Where
Bexar County, 0.93 mi WNW of Cementville to 1.49 mi SSE of Beckmann
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.507, -98.483

Thunderstorms produced heavy rain which left one foot of water over the roadways at Vance Jackson Road at De Zavala Road and McCullough Avenue at Oblate Drive.

Flash Flood, Caldwell

When
May 15, 2:00 AM CST
Where
Caldwell County, 0.91 mi SW of Lockhart to 0.69 mi WSW of Lockhart
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.870, -97.680

Thunderstorms produced heavy rain which left one foot of water over Medina Street.

Flash Flood, Medina

When
May 15, 3:30 AM CST
Where
Medina County, 3.01 mi SSW of Quihi to 2.68 mi SW of Quihi
Cause
Heavy Rain
Property damage
$50,000
Reported by
Newspaper
Coordinates
29.360, -99.050

Thunderstorms produced heavy rain and flooding which damaged several homes.

Lightning, Hays

When
May 15, 4:00 AM CST
Where
Hays County, 2.01 mi SE of Kyle
Property damage
$100,000
Reported by
Newspaper
Coordinates
29.963, -97.843

The Austin American Statesman reported that a house caught fire as a result of a lightning strike. The house was destroyed.

Flash Flood, Fayette

When
May 15, 5:00 AM CST
Where
Fayette County, 0.91 mi NW of La Grange to 3.94 mi S of Ellinger
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.910, -96.880

Thunderstorms produced heavy rain which flooded and closed numerous roads east of FM237 and FM71.

Hail, Llano

When
May 15, 5:48 PM CST
Where
Llano County, 4.21 mi W of Llano Muni Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
30.770, -98.740

Hail, Gillespie

When
May 15, 6:28 PM CST
Where
Gillespie County, 1.19 mi W of Fredericksburg
Measured
1 in hail
Reported by
Public
Coordinates
30.280, -98.890

Hail, Gillespie

When
May 15, 6:33 PM CST
Where
Gillespie County, 0.69 mi S of Fredericksburg
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
30.270, -98.870

Hail, Gillespie

When
May 15, 6:38 PM CST
Where
Gillespie County, 1.38 mi ENE of Fredericksburg
Measured
1 in hail
Reported by
Public
Coordinates
30.290, -98.850

Hail, Gillespie

When
May 15, 6:45 PM CST
Where
Gillespie County, Fredericksburg
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
30.280, -98.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227094, 226980, 226981, 226982, 226983, 226984, 226985, 226986, 226987, 226988, 226989, 226990, 226991, 226992, 236870, 226994, 226995, 226996, 226997, 226998, 226999.